Teens and Food Allergies

Teens and Food Allergies

It’s just a simple fact of life that when children are younger, say, toddler age, parents are much more worried and involved in the wellbeing of their children than when they are in their teenage years when it comes to food allergies. By the time a child is well into their adolescence, parents start to entrust their kids with more freedoms, as well as understand that their child is now well aware of their food allergies.

A recent study that comes from Australia has some shocking facts to consider:

  • 44% of 10-14 year-old children had experienced an allergic reaction to food in the past year.
  • About 10% of these children experienced a life-threatening anaphylactic reaction.
  • Precautionary food labeling may actually be more problematic rather than helpful
  • Allergic reactions were more common in the child’s home than away from home. (including restaurants, school, etc.)
  • Although the majority of research is dedicated to young children and babies, teens are statistically the most likely to die from anaphylactic allergic reactions.

The fact that reactions most commonly occurred at home is especially shocking since most parents focus their anxiety on how their children are doing away from home. There is clearly more research to be done when it comes to allergic reactions to food and teenagers.

What is Causing it?

There are many questions regarding why adolescents are having so many reactions. One line of thinking leads many to believe that precautionary food labeling may be more risky than helpful. This is because warnings on food labels have become widely over-used. With many labels reading “may contain traces of nuts”, or “was produced on equipment that has come into contact with nuts”, the warning label begins to become unclear. Is the food safe or not?

It’s important to never become complacent when it comes to your food allergy. Always ask about your food at restaurants and always check the food labels. Also, you should always make sure to have your epipen with you. Becoming overconfident can lead to serious consequences.